DefinitionBy Mayo Clinic staff
Rebound headaches (medication-overuse headaches) are caused by frequent use of headache medication. Pain relievers offer relief for occasional headaches, but if you take them more than a couple of days a week, you may trigger rebound headaches.
How frequently rebound headaches occur depends on the type and dose of overused drug and the frequency of headaches. For example, for opiates, rebound headaches may occur after eight days of use a month, whereas for barbiturates it takes only about five days of use a month. This happens because your body adapts to the medication.
To stop rebound headaches, reduce or stop taking the pain medication. It's tough in the short term, but your doctor can help you beat rebound headaches for long-term relief.
- Headache: Hope through research. National Institute of Neurological Disorders and Stroke. http://www.ninds.nih.gov/disorders/headache/detail_headache.htm. Accessed Aug. 21, 2011.
- Evers S, et al. Clinical features, pathophysiology and treatment of medication overuse headaches. The Lancet Neurology. 2010;9:391.
- Cupini LM, et al. Medication overuse headache: Neurobiological, behavioural and therapeutic aspects. Pain. 2010;150:222.
- Bigal ME, et al. Overuse of acute migraine medications and migraine chronification. Current Pain and Headache Reports. 2009;13:301.
- Felice MD, et al. Update on medication-overuse headache. Current Pain and Headache Reports. 2011;15:79.
- Tepper SJ, et al. Breaking the cycle of medication overuse headache. Cleveland Clinic Journal of Medicine. 2010;77:236.
- Rapoport AM. Medication overuse headache: Awareness, detection and treatment. CNS Drugs. 2008;22:995.
- Sun-Edelstein C, et al. Alternative headache treatments: Nutraceuticals, behavioral and physical treatments. Headache Currents. 2011:469.
- Loder E, et al. Evaluation for secondary causes of headache: The role of blood and urine testing. Headache Currents. 2011:338.